Montana, 2013

Heavy Snow and High Wind in Montana, March 2 to 7, 2013

March 2 to 7, 2013 · NWS TFX · 22 events in 12 counties and zones

Areas of strong winds and heavy snowfall combined to cause power outages and road closures across portions of Central and North Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Areas of strong winds and heavy snowfall combined to cause power outages and road closures across portions of Central and North Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 2, 4:50 PM MST, 40 minutes earlier.

Area forecast discussion, Mar 2, 4:50 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MST Sat Mar 2 2013

AVIATION SECTION UPDATED

.DISCUSSION...
Tonight through Monday...High pressure will gradually degrade
overnight as a low pressure system approaches from the west.
Expect quiet weather for the rest of the night into Sunday
morning. Temperatures tonight will be warmer than normal across
North Central and Southwest Montana as breezy westerly winds
persist. Moisture ahead of the approaching system will bring
precipitation to the Continental Divide overnight before spreading
over Central Montana through Sunday. The initial surge of
moisture over Southwest Montana will mostly move east of the area
by early Sunday evening. However, precipitation, which may briefly
start as rain in some locations, will become widespread snow
across North Central Montana later Sunday as a northerly up-slope
flow develops. Snow levels will fall to the surface at all
locations overnight Sunday. Winds in the 35 to 50 knot range
associated with the front will keep surface winds quite breezy
Sunday into Sunday night, especially over the Northern Rocky
Mountain Front. As a result, high wind watch highlights have been
issued. With recent warm temperatures expect snow to melt for a
while before accumulating at lower elevations with the plains
likely only seeing a 3-6 inches through the event. The mountains
continue to look as if they will see more significant
accumulations though. The most persistent snowfall will be along
the Rocky Mountain Front above 5000 feet. Moisture in Central and
Southwest Montana will bring lesser amounts of snow during the
period. Temperatures across the area will generally fall through
the day Monday as the system exits the area and snow decreases.

Monday Night through Saturday...Medium range period will begin
with the upper level low pressure trough moving east of Montana
as a ridge builds into the northern Rockies. The ridge will bring
a short period of mostly dry conditions for Tuesday before the
next trough moves inland along the west coast on Wednesday. This
next system is expected to be deeper and stronger than Sunday's
system and model differences continue to lend low confidence to
the forecast for Wednesday and beyond. It remains possible that
much of the energy and moisture associated with this system could
end up moving well south of the state. However, at this time, it
appears that precipitation chances will increase over western
Montana on Wednesday and central Montana Wednesday night. A
surface cold front will likely push south out of Canada Wednesday
night as well, with a seasonably cool airmass and good chance of
precipitation settling over the state on Thursday. For Thursday
night through Saturday models show that the upper trough finally
splits with the main bulk of energy lingering over the desert
southwest while the northern branch moves east of Montana and a
west-northwest flow aloft sets up over the state. For now will
keep isolated to scattered pops over the mountains for this
period while the plains remain mostly dry. Temperatures will once
again warm to near or above seasonable averages by Saturday. mpj

&&

.AVIATION...
Updated 2350Z.
Gusty winds reaching around 30 kts will continue from KGTF to KCTB
and along the Rocky Mtn Front into early this eve before tapering
back to 10-15 kts.  Current widespread BKN-OVC sky conditions with
ceilings generally FL100-150 will persist over next few hours then
gradually lower tonight as additional moisture associated with
approaching Pacific weather system moves east of the Continental
Divide.  Scattered -RASN showers are possible during the overnight
hours with intermittent periods of MVFR ceilings possible. Sharp
surface cold front is forecast to move thru central and southwest MT
Sun morning thru early aftn, bringing another round of -SN and some
areas of IFR conditions Sun aftn.  Winds behind the front will
switch to NNW and become gusty again, with broad area of 30-40 kts
peak gusts expected along/north of a KHLN-to-KLWT line to the US/Can
border.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  40  23  28 /  10  50  80  40
CTB  35  37  19  26 /  10  60  90  30
HLN  36  38  24  30 /  60  80  70  30
BZN  32  38  19  26 /  40  80  60  30
WEY  23  35  10  27 /  50  80  40  20
DLN  31  38  17  28 /  40  80  50  20
HVR  39  43  23  26 /  10  70  90  50
LWT  35  39  18  23 /  30  80  90  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING from 6 PM this evening to Noon MST Monday
FOR ELEVATIONS ABOVE 5000 FEET FOR Northern Rocky Mountain
Front...Southern Rocky Mountain Front.

HIGH WIND WATCH from 2 AM MST Sunday through Sunday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

WINTER WEATHER ADVISORY from Midnight tonight to Noon MST Monday
FOR ELEVATIONS ABOVE 5000 FEET FOR Broadwater...Cascade...
Central and Southern Lewis and Clark...Chouteau...Fergus...
Jefferson...Judith Basin...Meagher.

WINTER WEATHER ADVISORY from 6 PM this evening to Noon MST
Monday FOR ELEVATIONS ABOVE 6000 FEET FOR Beaverhead...
Gallatin...Madison.

&&

weather.gov/greatfalls
Hazardous weather outlook, Mar 2, 2:55 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MST SAT MAR 2 2013

MTZ009-048-032200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
255 PM MST SAT MAR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT SUNDAY.

WINTER WEATHER HIGHLIGHTS ARE IN EFFECT BEGINNING TONIGHT FOR THE
HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...AS WELL AS FOR THE
MOUNTAINS OF CENTRAL AND SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER PASSING SYSTEM MAY BRING WINTER LIKE CONDITIONS TO THE AREA
LATER WEDNESDAY INTO THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-012>015-050>055-032200-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
255 PM MST SAT MAR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER HIGHLIGHTS ARE IN EFFECT BEGINNING TONIGHT FOR THE
HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...AS WELL AS FOR THE
MOUNTAINS OF CENTRAL AND SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER PASSING SYSTEM MAY BRING WINTER LIKE CONDITIONS TO THE AREA
LATER WEDNESDAY INTO THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-011-044>047-049-032200-
EASTERN GLACIER-HILL-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-
255 PM MST SAT MAR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SNOW AND GUSTY WINDS TO THE AREA
SUNDAY INTO MONDAY BUT NO HIGHLIGHTS HAVE BEEN ISSUED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER PASSING SYSTEM MAY BRING WINTER LIKE CONDITIONS TO THE AREA
LATER WEDNESDAY INTO THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

11 heavy snow, 11 high wind. Local standard time, as filed.

Heavy Snow, North Rocky Mountain Front

When
March 2, 5:30 PM MST to March 4, 11:30 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow measuring 8 inches in 24 hours was reported 11 miles SSW of East Glacier Park at the Pike Creek SNOTEL (Elevation 5928ft).

Heavy Snow, North Rocky Mountain Front

When
March 2, 5:30 PM MST to March 4, 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
SNOTEL

Heavy snow measuring 12 inches in 24 hours was reported 19 miles W of Babb at the Flattop Mountain SNOTEL (Elevation 6299ft).

High Wind, Eastern Glacier

When
March 3, 8:30 AM MST to 9:30 AM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High winds of 50KT (58MPH) were measured 3 miles SW of Cut Bank at the Cut Bank Airport ASOS.

High Wind, North Rocky Mountain Front

When
March 3, 10:00 AM MST to 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High winds of 51KT (60MPH) were measured 8 miles SE of East Glacier Park at the Deep Creek RAWS.

High Wind, North Rocky Mountain Front

When
March 3, 10:00 AM MST to 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High sustained winds of 35KT (40MPH) were measured 3 miles SW of Cut Bank at the Cut Bank Airport ASOS.

High Wind, Southern Rocky Mountain Front

When
March 3, 11:30 AM MST to 12:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

High winds of 60KT (69MPH) were measured 13 miles W of Bynum at Dellwo.

High Wind, Broadwater

When
March 3, 2:00 PM MST to 3:00 PM MST
Where
Broadwater forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

High winds of 53KT (61MPH) were measured 3 miles WNW of Townsend at the Ginger RAWS.

High Wind, Cascade

When
March 3, 2:30 PM MST to 3:30 PM MST
Where
Cascade forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public

High winds of 54KT (62MPH) were measured 21 miles SE of Cascade at Millegan.

High Wind, Toole

When
March 3, 4:00 PM MST to 5:00 PM MST
Where
Toole forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds of 51KT (59MPH) were measured at Kevin.

Heavy Snow, Hill

When
March 3, 4:45 PM MST to March 4, 11:00 AM MST
Where
Hill forecast zone
Reported by
Law Enforcement

Heavy snow measuring 24 inches in 24 hours was reported at Rocky Boy with up to 36 inches in terrain above the reservation.

High Wind, Toole

When
March 3, 5:00 PM MST to 6:00 PM MST
Where
Toole forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

High winds of 55KT (63MPH) were measured 6 miles NNW of Sunburst at the Sweetgrass DoT site.

Heavy Snow, Cascade

When
March 3, 5:00 PM MST to March 4, 11:00 AM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Heavy snow measuring 10 inches in 12 hours was reported 6 miles SSW of Belt.

Heavy Snow, Cascade

When
March 3, 5:00 PM MST to March 4, 11:00 AM MST
Where
Cascade forecast zone
Reported by
Public

Heavy snow measuring 9.5 inches in 24 hours was reported 1 miles SSE of Neihart (Elevation est 5600ft).

High Wind, Southern Rocky Mountain Front

When
March 3, 5:30 PM MST to 6:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter

High winds of 57KT (66MPH) were measured 8 miles ENE of Choteau.

High Wind, Cascade

When
March 3, 6:00 PM MST to 7:00 PM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

High winds of 52KT (60MPH) were measured at Cascade.

Heavy Snow, Meagher

When
March 3, 6:00 PM MST to March 4, 11:00 AM MST
Where
Meagher forecast zone
Reported by
COOP Observer

Heavy snow measuring 18 to 24 inches in 12 hours was reported 21 miles W of Neihart, MT.

Heavy Snow, Meagher

When
March 3, 6:00 PM MST to March 4, 11:00 AM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Heavy snow measuring 8 inches in 12 hours was reported 8 miles W of Neihart at the Stringer Creek SNOTEL (Elevation 6550ft).

Heavy Snow, Chouteau

When
March 3, 6:00 PM MST to March 4, 12:00 PM MST
Where
Chouteau forecast zone
Reported by
COOP Observer

Heavy snow measuring 16 inches in 24 hours was reported 11 miles ESE of Highwood. Snow-to-Liquid equivalent of .33 inches.

High Wind, Judith Basin

When
March 3, 7:00 PM MST to 8:00 PM MST
Where
Judith Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High sustained winds of 35KT (40MPH) were measured 2 miles SSE of Geyser at the Geyser DoT sensor.

Heavy Snow, Fergus

When
March 3, 8:00 PM MST to March 4, 11:00 AM MST
Where
Fergus forecast zone
Reported by
SNOTEL

Heavy snow measuring 8 inches in 12 hours was reported 12 miles ENE of Garneill at the Crystal Lake SNOTEL (Elevation 6050ft).

Heavy Snow, Judith Basin

When
March 3, 10:00 PM MST to March 4, 11:00 AM MST
Where
Judith Basin forecast zone
Reported by
Public

Heavy snow estimated at 6 inches in 12 hours was reported along highway 87 from Raynesford to Spion Kop Hill.

Heavy Snow, Gallatin

When
March 7, 9:00 AM MST to 11:00 PM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Heavy snow measuring 8 inches in 12 hours was reported at the Whiskey Creek SNOTEL (Elevation 6800ft).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440983, 440989, 440927, 440928, 440952, 440926, 440956, 440957, 440977, 440988, 440978, 440987, 440991, 440979, 440980, 440986, 440990, 440996, 440984, 440985, 440993, 440998.